Oregon, 2014

Wildfire in Oregon, July 13 to 29, 2014

July 13 to 29, 2014 · NWS PDT · 1 event in 1 county or zone

Lightning sparked a fire around 7:00 PM PDT over central Oregon. The fire would spread to 22,763 Acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning sparked a fire around 7:00 PM PDT over central Oregon. The fire would spread to 22,763 Acres. The fire was estimated to be contained by midnight on August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 13, 2:42 PM PST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 13, 2:42 PM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
342 PM PDT SUN JUL 13 2014

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...A PACIFIC SYSTEM,
ROUGHLY NEAR 44N/127W, WILL DRIFT NORTHEAST ACROSS NORTHWEST OREGON
INTO WEST-CENTRAL WASHINGTON TONIGHT. ENERGY FROM THIS SYSTEM WILL
CONTINUE TO INTERACT WITH SUBTROPICAL MOISTURE PRODUCING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS AND STORMS CURRENTLY
EXTEND FROM CENTRAL OREGON INTO SOUTH-CENTRAL WASHINGTON. THESE
SHOWERS AND STORMS WILL CONTINUE TO GRADUALLY DRIFT NORTH INTO
CENTRAL AND SOUTHEAST WASHINGTON, AND EAST ACROSS NORTHEAST AND
EAST-CENTRAL OREGON LATE THIS AFTERNOON AND THIS EVENING. CENTRAL
OREGON WILL SEE AN END TO THE THUNDERSTORM THREAT BY MIDNIGHT.
STORMS SO FAR HAVE PRODUCED A FEW HUNDREDTHS OF AN INCH OF RAIN, BUT
THEY WILL CONTINUE TO MOISTEN WITH TIME. SHEAR REMAINS IN THE 45-55
KT RANGE OVER CENTRAL OREGON. AS SUCH LOCALLY STRONG STORMS WILL BE
POSSIBLE IN THIS AREA, WHILE A STRAY SEVERE STORM CAN NOT BE
COMPLETELY RULED OUT. THE MAIN CONCERN WITH STRONG STORMS WILL BE
THE WIND GUSTS. MAINLY ISOLATED COVERAGE SHOWERS AND STORMS WILL
PERSIST LATE TONIGHT THROUGH MONDAY MORNING ACROSS OUR WASHINGTON
ZONES AND INTO NORTHEAST OREGON. DRY AIR WILL GRADUALLY INCREASE
ACROSS THE REGION MONDAY AFTERNOON BRING AN END TO SHOWERS AND
STORMS TO ALL AREAS BUT EXTREME NORTHEAST OREGON. SHOWERS AND STORMS
SHOULD EXIT ALL OF SOUTHEAST WASHINGTON AND NORTHEAST OREGON BY
SUNSET MONDAY EVENING. DRY CONDITIONS ARE EXPECTED LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT.

AFTERNOON HIGH TEMPERATURES WILL CONTINUE TO BE QUITE HOT AT THE
LOWER ELEVATIONS THROUGH THIS PERIOD. THERE WILL BE A SLIGHT COOL
DOWN MONDAY, BUT THE HIGH TEMPS WILL GRADUALLY INCREASE TUESDAY AND
AGAIN ON WEDNESDAY. OVERNIGHT LOW TEMPS AT MANY LOCATIONS BELOW 1500
FEET MSL WILL NOT FALL BELOW 65 DEGREES DURING THIS PERIOD AS WELL.
THUS WILL CONTINUE THE CURRENT HEAT ADVISORIES. 90

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE AREA WITH HOT TEMPERATURES AND PROGRESSIVE
NORTHWEST FLOW FOR THE MAJORITY OF THE EXTENDED.  OVERALL EXPECT
MOSTLY DRY CONDITIONS AND 90S TO LOWER 100S FOR HIGH TEMPERATURES
ACROSS THE LOWER ELEVATIONS.  SURFACE GRADIENTS LOOK TO PICK UP ON
THURSDAY EVENING...WHICH COULD RESULT IN BREEZY TO WINDY CONDITIONS
THROUGH THE GORGE AND THE LOWER COLUMBIA BASIN.   THERE IS THE
POSSIBILITY OF A DISTURBANCE CLIPPING THE AREA ON SATURDAY AS
WELL...WHICH WOULD BRING AN INCREASE IN WINDS AND POSSIBLY LOWERING
TEMPERATURES INTO THE MID TO UPPER 80S.  PRECIPITATION SEEMS TO
STILL BE LACKING WITH THIS SYSTEM...SO EXPECT THAT IT WOULD STILL BE
MOSTLY DRY THROUGH SATURDAY EVENING.  DO TO UNCERTAINTY IN THE
MODELS FOR NOW WILL CONTINUE WITH A MORE PERSISTENT FORECAST THAT
SUPPORTS A CONTINUED UPPER LEVEL RIDGE UNTIL TIMING AND MODEL
CONTINUITY IMPROVE.  WEBER

&&

.AVIATION...00Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24
HOURS WITH POSSIBLE BRIEF MVFR PERIODS DUE TO -TSRA OVER THE NEXT
12-18 HOURS.  EXPECT THAT CIGS WILL RANGE FROM 8-12KFT...AND MAY
DROP AS LOW AS 5KFT UNDER THUNDERSTORMS. WIND WILL GENERALLY BE
10-15KTS...WITH ERRATIC GUSTY WINDS 25-45KTS POSSIBLE UNDER
THUNDERSTORMS.  HAVE KEPT MENTION OF VCTS AS CONFIDENCE IS NOT HIGH
ENOUGH TO BE CERTAIN OF PREVAILING -TSRA.  WILL AMEND TAFS AS NEEDED
FOR THUNDERSTORMS THAT APPROACH TAF SITES. WEBER

&&

.FIRE WX...A PACIFIC SYSTEM WILL CONTINUE TO INTERACT WITH
SUBTROPICAL MOISTURE OVER THE PACIFIC NORTHWEST THROUGH MONDAY
MORNING. THUS WILL CONTINUE TO SEE ISOLATED TO SCATTERED
THUNDERSTORMS WITH ABUNDANT LIGHTNING DURING THE NEXT 18 HOURS OVER
MUCH OF THE AREA. WITH HOT AND DRY CONDITIONS OVER THE LAST SEVERAL
DAYS AND THE STORMS INITIALLY STARTING OUT WITH LITTLE RAINFALL...
THERE IS AN ENHANCED THREAT OF NEW WILDFIRES. THEREFORE...RED FLAG
WARNINGS HAVE BEEN ISSUED FOR MOST OF OUR FIRE ZONES THROUGH
TONIGHT. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  69  98  68 100 /  30  20  10   0
ALW  73  99  72 102 /  30  20  10   0
PSC  71 102  67 104 /  30  20  10   0
YKM  72  99  70 100 /  30  20   0   0
HRI  69 102  65 103 /  30  20  10   0
ELN  66 100  64 103 /  30  20  10   0
RDM  55  95  55  97 /  30  10  10   0
LGD  64  94  61  95 /  20  20  10   0
GCD  64  98  62  99 /  30  20  10   0
DLS  71  97  69 101 /  30  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY
     ORZ041-044-503-505-506-508-510.

     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     ORZ049-502-507.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY ORZ041-044-507.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ORZ509-511.

WA...     RED FLAG WARNING UNTIL 5 AM PDT MONDAY WAZ024-029.

     RED FLAG WARNING FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     WAZ028-030-521.

     HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY WAZ024-026>029.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ026-027.

     RED FLAG WARNING UNTIL 11 AM PDT MONDAY WAZ520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/89/89/84

In the hours before

Local storm report, Jul 13, 4:09 PM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
509 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 SSE BEND              44.03N 121.29W
07/13/2014  M1.00 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Local storm report, Jul 13, 4:30 PM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
530 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BEND                    44.07N 121.31W
07/13/2014  M0.75 INCH       DESCHUTES          OR   AMATEUR RADIO

0505 PM     HAIL             BEND                    44.07N 121.31W
07/13/2014  M0.75 INCH       DESCHUTES          OR   AMATEUR RADIO

&&

JAS
Local storm report, Jul 13, 4:56 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
556 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 NNW PRINEVILLE        44.40N 120.90W
07/13/2014  M0.88 INCH       CROOK              OR   TRAINED SPOTTER

&&

JAS
Special weather statement, Jul 13, 5:04 PM PST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
604 PM PDT SUN JUL 13 2014

ORZ505-506-510-511-140130-
CENTRAL OREGON OR-JOHN DAY BASIN OR-NORTH CENTRAL OREGON
OR-OCHOCO-JOHN DAY HIGHLANDS OR-
604 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASCO...NORTHWESTERN
CROOK...EXTREME WESTERN WHEELER AND EASTERN JEFFERSON COUNTIES UNTIL
630 PM PDT...

AT 600 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 15
MILES SOUTH OF ASHWOOD...OR 16 MILES NORTH OF PRINEVILLE...MOVING
NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO 50 MPH.

LAT...LON 4501 12083 4488 12036 4442 12075 4450 12104
TIME...MOT...LOC 0102Z 201DEG 32KT 4455 12084

GP
Special weather statement, Jul 13, 5:45 PM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
645 PM PDT SUN JUL 13 2014

ORZ505-506-140230-
JOHN DAY BASIN OR-OCHOCO-JOHN DAY HIGHLANDS OR-
645 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK AND SOUTHERN
WHEELER COUNTIES UNTIL 730 PM PDT...

AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF POST...OR 30 MILES
SOUTHEAST OF PRINEVILLE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4478 12033 4466 11968 4396 12028 4403 12051
TIME...MOT...LOC 0144Z 203DEG 38KT 4414 12031

GP
Special weather statement, Jul 13, 5:51 PM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
651 PM PDT SUN JUL 13 2014

ORZ506-509-511-140245-
CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-OCHOCO-JOHN
DAY HIGHLANDS OR-
651 PM PDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK...SOUTHERN
JEFFERSON AND NORTHERN DESCHUTES COUNTIES UNTIL 745 PM PDT...

AT 648 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF BEND...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4458 12139 4452 12079 4385 12140 4397 12173
TIME...MOT...LOC 0150Z 204DEG 28KT 4404 12153

GP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, John Day Basin

When
July 13, 6:00 PM PST to July 29, 1:00 PM PST
Where
John Day Basin forecast zone
Reported by
Park/Forest Service
Coordinates
44.885, -120.192 (the zone’s center; the record gives no point)

Inciweb.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538307.